Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 134, NWS Springfield, MO

June 16, 1997Cedar County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 1997, 10:13 PM CDT for Cedar County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 10:13 PM CDT (03:13 UTC)
Expired
Jun 16, 1997, 11:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Cedar County, MO

The radar

The Springfield radar (KSGF), 68 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 621 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
621 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1258 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 170315 RRA
SVRSGF
MOC039-170400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT MON JUN 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  CEDAR COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 1100 PM CDT

* SOME AREAS AFFECTED
  STOCKTON BY 1025 PM
  CAPLINGER MILLS BY 1020 PM

* AT 1015 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH
  AND LARGE HAIL THE SIZE OF PENNIES.  THIS STORM WAS LOCATED
  NEAR CAPLINGER MILLS AND STOCKTON AND WAS MOVING SOUTH
  AT 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:14 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 16, 3:14 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT MON JUN 16 1997

18Z SFC CHART SHOWS A FNTL BNDRY FROM NR ORD TO UIN TO CNU TO A LO PRES
AREA JUST N OF ADM.  A MESOSCALE BNDRY LEFT OVR FROM LAST NIGHTS CONVECTION
XTNDS FROM A MESO LOW OVR XTRM SRN IL TO JUST E MEM TO TXK TO W OF FSM.
A MESO HIGH WAS SITUATED OVR CNTRL AR.

STLT INDICATES CU HAS BEGUN TO FORM AGAIN OVR CNTRL AND SRN MO.  MODIFIED
SGF SNDG SHOWS THAT WE ARE FAIRLY CLOSE TO CONVECTIVE TEMP.

NGM SEEMS TO WANT TO BRING THE SWRN H5 LOW OUT A LTL TOO QUICKLY SO AM
STICKING WITH A SOLN MORE IN LINE WITH THE ETA/AVN.  IN THE SHORT TERM...
WOULD XPCT TO SEE SOME TSRA ALG THE FNTL BNDRY BTWN NOW AND SUNSET.
HOWEVER...MAIN CONVECTIVE ACTIVITY WILL OCCUR DURG OVERNIGHT HOURS AS
H5 SYSTEM BGNS MOVG OUT OF THE RCKYS. TSTM COMPLEX OVR OK TNGT WL SKIRT
SRN PTNS OF CWA AFT MIDNGT.

RAINFALL AMOUNTS MAY BE LOCALLY HEAVY ALG THE MO BDR BUT GENERAL AMOUNTS
SHLD BE LESS THAN ONE INCH.

1ST PD RECOMMENDATIONS...

VIH/AIZ...PTLY CLDY. 30% POP. LOWS 60-65   W-NW WND 5-10 MPH.
SGF...THIS EVENING - PTLY CLDY...30% POP.  WND VRBL 5-10MPH
      OVRNGT - SHRA/TSRA LIKELY. LOW 60-65.  WND VRBL 5-10 MPH.
JLN...THIS EVENING - INCRSG CLDS...30% POP SW WND 5-10 MPH.
      OVRNGT - SHRA/TSRA LIKELY.  LOW MID 60S. WND VRBL 5-10 MPH.
UNO...THIS EVENING - PTLY CLDY...30% POP.  W-NW WND 5-10 MPH.
      OVRNGT...BECOMING MSTLY CLDY...50% POP.  LOW MID 60S. S WND 5-10 MPH.

CCF...
SGF TB 063/078 061/083 060 02743
JLN TB 066/081 064/086 063 02743

GAEDE

In the hours before

Special weather statement, Jun 16, 6:05 PM CDT, 4 hours 8 minutes before
KSZ073-097-101-170455-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH 454
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT MON JUN 16 1997

...SEVERE THUNDERSTORM WATCH 454 IN EFFECT FOR SOUTHEAST KANSAS UNTIL
MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL MIDNIGHT CDT...FOE SOUTHEAST KANSAS.  THIS
WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AS
WELL AS THE CITIES OF FORT SCOTT...PITTSBURG...GIRARD AND COLUMBUS.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL OKLAHOMA
TO SOUTH CENTRAL KANSAS WILL MOVE EAST THIS EVENING.  DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE AS THE AREA
OF STORMS MOVES ACROSS EXTREME SOUTHEAST KANSAS LATER THIS EVENING.
THE DANGEROUS STORMS WILL REACH BOURBON...CRAWFORD AND CHEROKEE COUNTIES
AFTER 10 PM.
ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE REQUIRED FOR PORTIONS OF
SOUTHWEST MISSOURI AFTER MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  SEVERE THUNDERSTORMS MAY ALSO PRODUCE
TORNADOES.  PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO
NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL TELEVISION OR CABLE
TELEVISION FOR ADDITIONAL INFORMATION.

DAVIS/TAGGART
Special weather statement, Jun 16, 6:16 PM CDT, 3 hours 57 minutes before
KSZ073-097-101-170455-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH #454
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 PM CDT MON JUN 16 1997

...SEVERE THUNDERSTORM WATCH #454 IN EFFECT FOR SOUTHEAST KANSAS UNTIL
MIDNIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL MIDNIGHT CDT...FOE SOUTHEAST KANSAS.  THIS
WATCH INCLUDES THE COUNTIES OF BOURBON...CRAWFORD AND CHEROKEE...AS
WELL AS THE CITIES OF FORT SCOTT...PITTSBURG...GIRARD AND COLUMBUS.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS FROM NORTH CENTRAL OKLAHOMA
TO SOUTH CENTRAL KANSAS WILL MOVE EAST THIS EVENING.  DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WILL BE POSSIBLE AS THE AREA
OF STORMS MOVES ACROSS EXTREME SOUTHEAST KANSAS LATER THIS EVENING.
THE DANGEROUS STORMS WILL REACH BOURBON...CRAWFORD AND CHEROKEE COUNTIES
AFTER 10 PM.
ADDITIONAL SEVERE THUNDERSTORM WATCHES MAY BE REQUIRED FOR PORTIONS OF
SOUTHWEST MISSOURI AFTER MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN
AND NEAR THE WATCH AREA.  SEVERE THUNDERSTORMS MAY ALSO PRODUCE
TORNADOES.  PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO
NOAA WEATHER RADIO...COMMERCIAL RADIO...COMMERCIAL TELEVISION OR CABLE
TELEVISION FOR ADDITIONAL INFORMATION.

DAVIS/TAGGART

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:59 PM CDTFlash Flood WarningSGFCedar, St. Clair, Vernon3 hr
Jun 16, 10:24 PM CDTSevere Thunderstorm WarningSGFVernon51 min
Jun 17, 1:43 PM CDTFlash Flood WarningSGFBarton3 hr
Jun 17, 3:19 PM CDTFlash Flood WarningSGFMaries3 hr
Jun 17, 3:43 PM CDTFlash Flood WarningSGFChristian2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.